Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 1997, 8:38 PM CDT for Marshall County, Roberts County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 1997, 8:38 PM CDT (01:38 UTC)
- Expired
- May 17, 1997, 9:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Marshall County, SD, Roberts County, SD
The radar
The Aberdeen radar (KABR), 93 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:40 PM CDT | Hail 0.75 | Eden, SD | |
| May 17, 9:11 PM CDT | Hail 0.75 | Sisseton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 7:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2608 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
317 WUUS1 KABR 180138 RRA SVRABR SDC091-109-180225- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 838 PM CDT SAT MAY 17 1997 * SEVERE THUNDERSTORM WARNING FOR ROBERTS COUNTY - IN NORTHEASTERN SOUTH DAKOTA EASTERN MARSHALL COUNTY - IN NORTHEASTERN SOUTH DAKOTA * UNTIL 925 PM CDT * SOME LOCATIONS AFFECTED... SISSETON AROUND 855 PM CDT PEEVER AROUND 910 PM CDT * AT 835 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN DOPPLER RADAR 14 MILES WEST OF SISSETON MOVING SOUTHEAST AT 30 MPH. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TDK/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:55 AM CDT, 10 hours 43 minutes earlier.
Area forecast discussion, May 17, 9:55 AM CDT, 10 hours 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 955 AM CDT SAT MAY 17 1997 94O SHWS ERN CWA IN MDT SVR COND FOR THE AFTN & EVE. SHARP & ADAP PROGS SHWS STG CAP OVR AREA & WIL BREAK WHEN TEMPS REACH THE LWR 80S. PLNTY OF MSTR ADVG N THRU NE ATTM TO HELP FUEL THE XPCTD TSTMS. THING ARE SETTING UP VERY WEL WITH TRIGGER AGENT..COLD FRNT..MOVG IN LATE THIS A2FTN. CRNT FCST IS HANDLING THIS SCENARIO JUST FINE. SEE NO REASON TO UPDAT ATTM.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:08 PM CDT | Tornado Warning | ABR | Brown, Marshall | 32 min |
| May 17, 7:41 PM CDT | Tornado Warning | ABR | Marshall | 19 min |
| May 17, 8:02 PM CDT | Tornado Warning | ABR | Marshall | 33 min |
| May 17, 9:26 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.